Calculators · Haematology · Criteria

Sepsis-induced coagulopathy (SIC) score

Also called SIC score, ISTH SIC

Identifies early sepsis-associated coagulopathy from platelet count, PT-INR and organ-dysfunction SOFA, before overt DIC.

×10⁹/L

×10⁹/L is the same as ×10³/µL.

Exclude the coagulation and CNS items.

Fill 3 more fields to see the result.

Formula and scoring

Platelets ≥150 = 0, <150 = 1, <100 = 2. PT-INR ≤1.2 = 0, >1.2 = 1, >1.4 = 2. SOFA (resp + CVS + hepatic + renal) 0 = 0, 1 = 1, ≥2 = 2. SIC = total ≥4 with platelet + INR points >2.

Exam and ward pearls

  • SIC needs no fibrinogen or D-dimer, so it works where those tests are not available.
  • SOFA points are capped at 2, so organ dysfunction alone can never make the diagnosis; coagulation points must exceed 2.

When not to rely on it

  • For sepsis only; derived retrospectively in Japanese patients treated with thrombomodulin.

Source

  1. Iba T, Di Nisio M, Levy JH, Kitamura N, Thachil J. New criteria for sepsis-induced coagulopathy (SIC) following the revised sepsis definition: a retrospective analysis of a nationwide survey. BMJ Open. 2017;7(9):e017046. doi:10.1136/bmjopen-2017-017046 · PMID 28963294
  2. Iba T, Levy JH, Warkentin TE, Thachil J, van der Poll T, Levi M; Scientific and Standardization Committee on DIC, and the Scientific and Standardization Committee on Perioperative and Critical Care of the ISTH. Diagnosis and management of sepsis-induced coagulopathy and disseminated intravascular coagulation. J Thromb Haemost. 2019;17(11):1989-94. doi:10.1111/jth.14578 · PMID 31410983

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Haematology calculators